Format

Send to

Choose Destination
J Immunother Cancer. 2015 Feb 17;3:4. doi: 10.1186/s40425-015-0048-2. eCollection 2015.

Apical ballooning and cardiomyopathy in a melanoma patient treated with ipilimumab: a case of takotsubo-like syndrome.

Author information

1
New York University School of Medicine, New York, NY 10016 USA.
2
National Cancer Institute, Bethesda, 20892 MD USA.

Abstract

Although animal studies have shown that the immunomodulator ipilimumab causes inflammation of the myocardium, clinically significant myocarditis has been observed only infrequently. We report a case of suspected acute coronary syndrome without a culprit lesion on cardiac angiography and takotsubo cardiomyopathy (TC)-like appearance on echocardiography in a patient with metastatic melanoma who received four standard doses of ipilimumab. Apical ballooning, hyperdynamic basal wall motion, systolic anterior motion of the mitral valve, and associated severe left ventricular outflow tract obstruction were present. Restaging with positron emission tomography-computed tomography done soon after discharge incidentally revealed increased fludeoxyglucose uptake in the apex. This case illustrates that a TC-like syndrome might be caused by autoimmune myocarditis after ipilimumab treatment although this was not biopsy-confirmed. Post-marketing surveillance should capture cardiac events occurring in patients treated with ipilimumab to better document and clarify a relationship to the drug, and biopsies should be considered. Physicians utilizing this novel agent should be aware of the potential for immune-related adverse events.

KEYWORDS:

Drug-related side effects and adverse reactions; Ipilimumab [Supplementary concept]; Melanoma; Takotsubo cardiomyopathy

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center